Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Anxiety, upset stomach, loss of appetite, weight loss. Taking birth control pills. Suggestions for weight gain?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Question
My Daughter 21 years old, is 6'1" and weighs 110. She is currently suffering with anxiety, (that was brought on by taking birth control pills (hormones) she was taking to help with painful menstration - but has since quite taking), that is causing her to have an upset stomach most of the time. She says she is always hungry but is just not able to eat much. She is trying but is not able to eat as much as she'd like. She used to weigh 120 which was still very thin but the recentlweight lose of 10 lbs has us all very concerned. She is currenlty taking celexa for the anxiety but it doesn't seem to be working. Do you have another suggestion we should ask the Dr about tomorrow (she has an appt tomorrow)? Any suggestions on how to gain weight quickly? She'd like to weigh 140.

Posted Wed, 2 May 2012 in General Health
Follow-up: Anxiety, upset stomach, loss of appetite, weight loss. Taking birth control pills. Suggestions for weight gain? 30 minutes later
Sorry, I had updated my question to include more info but it was not sent the first time.

The trouble started in August when she went to the Dr for painful periods. She wanted to go on birthcontrol to see if it would help. She started taking the kind that allows you to skip periods an only have them 4 times a year. Immediately she became nauseated all the time and vomited several times, and it changed her easy going fun personality to ornery, mood swings and lost of anxiety because of being fearful of throwing up around people. She started taking phenergan in hopes of getting used to the BC pill. After about 3 weeks of not being able to stand the hormone shift and nausea she quit taking the BC pills. This did not help the anxiety and stomach pain/nausea. We went back to the Dr who treated her for an ulcer which did not seem to help. We went back and he started her on Celexa and Xanax while the celexa had time to start helping. The xanax worked and it seemed to help with the stomach pain too. She was taking a low dose once a day (Mornings were worse) except when she had a date or test in school that would cause hightened anxiety. It's been more than 7 weeks now but without xanax she is not feeling relief from the anxiety.

The recent weight loss has caused her to look very very thin and her energy is lower than is was. We are very concerned. Also, Yesterday she told me that for the last week and a half she has noticed blood or something that looks like blood in her stool.

She is going to the Dr again tomorrow. Do you have any suggestions for us about a different medication that will help with anxiety, any test that should be done for the blood in the stool and how she can gain weight?
 
 
Answered by Dr. Hema Yadav 3 hours later
Hello ,
Thanks for posting your query.
Yes, there are many such cases reported where birth control pills are suspected to have caused anxiety, nausea and stomach upsets, anorexia, depression and panic attacks , weight gain or loss.
It's good that you have stopped the birth control medication and hopefully she should be her usual self in a couple of months as the body takes time to adjust to the hormonal changes .
I would advise you discuss the following in detail with her treating doctor.
1. Wether any stool routine or culture tests are needed to rule out gastrointestinal pathology in case she has persistence of blood in stools. I would advise for it and also a complete blood picture and thyroid and liver profile to check out the effects of the hormonal pills.
2 whether she needs to consult a therapist for her anxiety is not releived by medicines like celexa and since long term xanax use is not advisable.
3.whether she needs to get a hormonal assay done as her baseline problem was dysmenorrhia i.e painful periods .
4. Whether her anorexia and stress is the only cause of her weight loss and that she might require multivitamin and protein supplements for weight gain.I think it's just a part of the overall hormonal imbalance yet supplements won't harm in the short term .


Also she needs to be counselled and make positive lifestyle modifications like including yoga or other relaxation methods or exercise in her daily schedule.
Drink plenty of water and have a balanced diet and adequate sleep.

Dont worry as stress would only increase her symptoms.
If it's not a pathological cause but just a side effect of the birth control pills it wil resolve gradually and she should regain her normal self back in a couple of months more.
Hope I have answered your query.
Regards,
Above answer was peer-reviewed by
 
Follow-up: Anxiety, upset stomach, loss of appetite, weight loss. Taking birth control pills. Suggestions for weight gain? 16 hours later
Thank you for your suggestions.

It has been more than 4 months since she quit taking the Birth Control pills. Do you think it could still be the problem? Is it possible to take this long?

She has had blood work done to check at least her thyroid - I'm not sure what else was done at the same time. I'll ask the Dr today.
 
 
Answered by Dr. Hema Yadav 1 hour later
Hello,

Thanks for the follow up.

Ideally in case of oral contraceptive pills induced anxiety, it should not take so long to recover, but it is still possible because the hormonal balance of body once disturbed can trigger some feedback events which may further worsen or perpetuate the imbalance.

Therefore in some patients withdrawal of pills do not cause as much relief as change over to a lower dose but regular oc pill intake. It all depends on the individuals body mechanism and varies from person to person.

So if after all investigations termed normal and all medications stopped, she still has symptoms then she should go for psychological therapy and if needed a trial of low dose estrogen, progesterone combination birth control pills to regularise her hormones.

Hope I have answered your query. Please accept my answer in case you have no follow queries.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Anxiety, upset stomach, loss of appetite, weight loss. Taking birth control pills. Suggestions for weight gain? 2 hours later
Just a note to let you know she does not have anorexia. She wants to eat and does.
 
 
Answered by Dr. Hema Yadav 7 hours later
Hello ,
Thanks for the follow up.
The body weight may be effected by hormonal imbalance even without any change in eating pattern.Though anorexia is a known sideeffect it is not necessarily the only mechanism.
Wishing her good heal health.
Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor